NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 23, 12:39 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 23, 12:39 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1239 AM EST Fri Dec 23 2022
.SYNOPSIS...
A large low pressure system impacts New England tonight through
Friday night. This system will bring wintry precipitation at
first, and then heavy rain, possible flooding, strong winds, and
significant coastal impacts as we enter a period of high
astronomical tides. Drier and breezy conditions are expected
over the holiday weekend as high pressure builds towards the
region.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1237 AM Update...
Quick update to make minor modifications to the near term
portions of the forecast. Snow will continue to slowly recede
to northern areas during the overnight hours with warm
temperatures along and near the coastline. Just received a
report of already very gusty winds in coastal York County.
725 PM Update...
Little change to the forecast right now, except to load in
latest temperatures which are a couple degrees cooler than
previously advertised. This has little bearing on the going
forecast logic.
Previously...
Peaceful evening in store with high impact storm on the
doorstep. Make final preparations this evening!
Cirrus continues to flood into northern New England this
afternoon as this system comes together across the Ohio Valley.
Low level stratus has become thicker across much of the interior
over the past few hours. Expect this trend to continue,
particularly across southern NH as precip is quickly filling in
through eastern NY state.
Precip overspreads mainly approaching midnight. This will likely
be in the form of snow or some patchy freezing drizzle. Low
levels have visibility been saturating (clouds mentioned above)
and now to start precip off, just need that deeper moisture.
Winds remain light and variable through midnight, but will trend
SE afterwards.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
1035 PM Update... Refreshed temperature trends through the
overnight and morning hours with latest hires guidance, namely
the HRRR which seems to be handling current observed trends well
with wet-bulb processes cooling surface temperatures through the
southern half of the area. Which this in mind, re-ran the
weather/accumulation forecast with a wet-bulb adjustment for
snowfall which resulted in higher totals by a couple inches
through the mountains. It also resulted in light accumulations
through the foothills and toward the coastal plain; but these
shouldn't be of much consequence. Another adjustment made was to
the wind gust forecast Friday evening with steep lapse rates
through the mid-levels tapping into a strong southwesterly jet.
This prolongs damaging wind threat, but fits well within the
existing High Wind Warning.
Previously...
A high impact storm blasts through northern New England Friday.
Primary change was accentuating a period of strong, damaging
winds NW of the Whites and western ME mountains. Some temp
trends also brought in the chance of more wet snow accumulation
to the north where a Winter Weather Advisory has been issued.
- Winds: Increasing pres gradient along a lifting jet will
arrive late tonight. This will stream over the Whites and be
swept to lower elevations NW of the mountains. Have pushed
some gusts to 70 mph here, as well as increased winds/gusts at
the higher summits of the White mountains where upwards of 150
mph will be possible through at least the early morning hours.
The other wind max will fall along the ME coast. This is where
onshore flow will slowly track north through the day. GEFS
wind probs of > 50 kt gusts do increase as the jet lifts
north, and there is a possibility stronger winds do penetrate
further inland across the ME capitol region into some of the
central foothills. Still, think the chance of 70 kt gusts here
is maximized at some of the elevated ocean platforms or along
the Midcoast. Local guidance also has a wide spread of peak
wind gusts for Rockland.
- Coastal Flooding: See Tides/Coastal Flooding section. Of
discussion today was the freshwater runoff factor for
locations that will be susceptible to moderate/major coastal
flooding. Once site in particular is Portland where heavy rain
will have been underway prior to the rising high tide Fri AM.
Additional runoff from some of the hilly urban environment
will be slow to drain due to elevated tides/surge. Thus, some
calculated surge impacts may be enhanced due to heavy runoff.
- Winter Weather: A chilly day today, and increasing clouds
through the day will help lock in some cold air tonight. This
should set the stage for a bulk of the area to begin as snow
late tonight. The exception may be the southern ME coast and
southern NH. Snowfall rates increase into the foothills and
mountains through Fri morning, with a transition to rain
expected towards noontime through Jackman. Snow ratios will
again be low with warm temps and obliterating dendrites amid
the high winds incoming. So, wet snow accumulation will again
be possible for the Winter Weather Advisory area. In addition,
a brief period of freezing drizzle will be possible through
the early morning hours in the foothills and parts of the
interior, but should transition to rain quickly.
- Heavy Rainfall: Not much change in QPF forecast at this time.
Although some high res guidance and HREF forecasts are
indicative of some enhanced rainfall rates Friday morning.
Would expect some flash flooding concerns, especially where
previous hard snowpack has covered drains or created channels
where rain can initially pool. Rain tapers quickly late in the
afternoon, with a change back to snow showers...but
accumulations here are not expected.
- Flash Freeze: Still on the table for Friday night. With such a
short period of warm temps...this should be enough to soften
top of snowpack, add more snow/rain content, and then quickly
refreeze overnight. This will create the potential for some
loading issues as well as freezing areas of standing water.
Any damp surfaces that are not dried out by brisk SW winds
will be slick come Saturday morning.
- River Flooding: See Hydrology section.
Breezy conditions continue Friday night, but the highest should
be behind us. Will continue to watch some hires solutions
depict showers/squalls Fri evening before winds start a very
slow decrease through the weekend. It will be quite different to
have cooler temps arriving from the SW.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: Deep trof and below normal temps will be the rule for much
of the week before the pattern flips back to warmer than normal very
late in the period. Below normal precip expected as well.
Impacts: Besides the colder weather there are no significant weather
impacts anticipated in the extended.
Forecast Details: With very active weather in the short term the
extended is primarily using the NBM. Trof will dominate the pattern
with cold and dry offshore flow prevailing for much of the period.
Some mtn snow showers are likely...but widespread precip threat
looks low. By the middle of next week a strong Pacific jet stream
will flood much of the CONUS with warmer than normal temps and that
will eventually work its way into the local area beyond the forecast
range. The next coherent signal for widespread precip will be early
in the new year.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term...Trending MVFR this evening, becoming IFR tonight
through Friday. LIFR will be possible in BR/+RA/SHSN. Very gusty
winds, up to around 50 kts, will be possible at coastal TAF
sites and towards KHIE where locally strong downslope winds will
impact. Expect LLWS through Friday morning and afternoon for all
sites. Winds shift SW overnight Friday, slowly decreasing.
Long Term...Widespread VFR conditions expected. Surface wind gusts
near 25 kt for all terminals both Sat and Sun afternoons.
&&
.MARINE...
Short Term...SE winds build towards Storm force tonight as a
large storm arrives from the south. Winds shift S Friday
evening, and then SW overnight...slowly slackening to Gale
force. Seas will also quickly increase towards 20 ft tonight
through Friday, remaining around 15 ft through Fri night.
Long Term...Strong SCA conditions expected to be ongoing with
potentially gale force gusts near 25 nm from shore. Those winds will
linger into Sun night before gradually diminishing. An end to the
SCA conditions looks likely by Mon night.
&&
.HYDROLOGY...
Confidence continues to grow for widespread flooding Friday
into early Saturday with significant impacts to travel. Moderate
to heavy rainfall (1 - 3") along with snowmelt will lead to the
potential for flash, urban, and small stream flooding impacts,
as well as scattered minor and isolated moderate river flooding.
There are a few adjustments to the latest forecast that could
help limit the runoff and subsequent magnitude of flood impacts.
First is the faster storm movement which reduces the melting
window from 12 hrs to 6-9hrs, and secondly is the amount of snow
at the onset of the event. Despite these favorable trends, the
region will still experience widespread flooding from the
moderate to heavy rainfall over frozen ground. The area snowpack
will work to both dampen and exasperate the area flooding in
the course of this event.
South of the foothills to the coast the SWE is 0.5-1.5”. Here
the snowpack is likely to ripen, and for the immediate coast we
can expect a nearly complete melt out. At the coast runoff will
be slowed by rising tides with peak rainfall rates forecast to
simultaneously occur with high tide. Poor drainage flooding is
expected at the usual coastal hot spots.
From the foothills northward the SWE is 2-4”. This deeper and
colder snowpack has a lower density and is not expected to ripen
and melt out in this event. On the contrary, much of the
rainfall will be held in the snowpack where it will be slowly
released into the waterways. There will still be sufficient
runoff for flooding in the mountain areas due to the rapid
runoff in the hills and the small storage capacity of the
streams and creeks.
&&
.TIDES/COASTAL FLOODING...
Storm surge guidance continues its trend with the rapid onset
of storm force winds late tonight and Friday morning. ESTOFS
continues to be the most conservative storm surge guidance
available however even this model brings Portland to 13.8 feet
at high tide Friday morning. Other guidance is even higher such
as the Snap-X and ETSS solutions topping at around 14.1 feet in
Portland which would be one of the highest tides of all time.
There is some uncertainty with this forecast as there has been
large changes with guidance in a short period of time as the
core of the strongest winds appears to be advancing slightly
faster than progged a couple days ago.
In any case, moderate coastal flooding can be expected with
pockets of major flooding possible. Have continued a Coastal
Flood Warning for the entire coastline of western Maine and the
Seacoast of New Hampshire. Ran this product through the early
afternoon hours as the storm force southeasterly winds will be
slow to allow the tide out during the midday hours Friday.
Communities that have a southeast exposure such as Hampton, New
Hampshire may be particularly hard hit with the potential for up
the three feet of water in some locations.
Large, battering waves will continue to impact the region
through Friday night and potentially into Saturday.
All-time storm tide records for Portland, Maine all in MLLW
(1912-Present).
#1. 14.17' set on 2/7/1978 (Blizzard of '78)
#2. 13.98' set on 1/9/1978
#3. 13.79' set on 1/4/2018
#4. 13.40' set on 1/4/1990
#5. 13.31' set on 3/16/1976
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until noon EST today for MEZ007>009.
High Wind Warning until 2 AM EST Saturday for MEZ007>009-014-
018>028.
Flood Watch from 7 AM EST this morning through Saturday
morning for MEZ007>009-012>014-018>028-033.
Wind Advisory until 2 AM EST Saturday for MEZ012-013-033.
Coastal Flood Warning from 7 AM this morning to 2 PM EST this
afternoon for MEZ023>028.
NH...Winter Weather Advisory until noon EST today for NHZ001>003.
High Wind Warning until 2 AM EST Saturday for NHZ001>003-010-
013-014.
Flood Watch from 7 AM EST this morning through Saturday
morning for NHZ002>015.
Wind Advisory until 2 AM EST Saturday for NHZ004>009-011-012-
015.
Coastal Flood Warning from 7 AM this morning to 2 PM EST this
afternoon for NHZ014.
MARINE...Storm Warning from 4 AM early this morning to 3 AM EST
Saturday for ANZ150>154.
&&
NEAR/SHORT TERM/COASTAL FLOODING...Cannon
LONG TERM...TubbsSpecial weather statement, Dec 22, 11:40 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Gray ME
1140 PM EST Thu Dec 22 2022
MEZ012>014-018>021-033-NHZ004>013-015-230900-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
Including the cities of Bethel, Bryant Pond, Hanover,
Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford,
Farmington, New Sharon, New Vineyard, Temple, Wilton,
Chesterville, Jay, Athens, Cornville, Skowhegan, Palmyra,
Pittsfield, Embden, Madison, Hollis, Alfred, Lebanon, Sanford,
Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray,
North Windham, Gorham, Greene, Lewiston, Sabattus, Wales, Minot,
Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor,
Vassalboro, Waterville, China, Palermo, Bridgton, Harrison,
Naples, Jackson, North Conway, Albany, Conway, Chatham,
Crawford Notch, Lyme, Ashland, Ellsworth, Holderness, Plymouth,
Rumney, Wakefield, Bridgewater, Brookfield, Ossipee, Tuftonboro,
Wolfeboro, Moultonborough, Claremont, Cornish, Unity, Croydon,
Goshen, Grantham, Lempster, Newport, Charlestown, Boscawen,
Canterbury, Concord, Dunbarton, Loudon, Hooksett, Laconia,
Gilford, Meredith, Barrington, Rochester, Dover, Rollinsford,
Somersworth, Durham, Madbury, Gilsum, Keene, Marlow, Sullivan,
Surry, Jaffrey, Manchester, Pelham, Nashua, Salem, Atkinson,
Newton, Plaistow, Chester, Derry, Hampstead, Exeter, Amherst,
Milford, Mont Vernon, Goffstown, Peterborough, Sharon, and Weare
1140 PM EST Thu Dec 22 2022
...SNOW, WINTRY MIX MAY CAUSE SLIPPERY TRAVEL TONIGHT...
A storm system bringing snow transitioning to rain will continue
to overspread the region through the overnight hours. Light snow
accumulations and isolated, brief periods of sleet and or freezing
will still be possible in some areas over the next few hours.
With temperatures near or slightly above freezing, surface
temperatures near or slightly below freezing, and at least a
coating of snow in most areas, untreated roads and walkways could
have some icy spots through this evening and tonight. Use caution
if out and about and be alert for possible slippery conditions.
MEC